Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 87, NWS Lake Charles, LA

December 23, 2020Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 23, 2020, 8:55 PM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2020, 8:55 PM CST (02:55 UTC)
Expired
Dec 23, 2020, 9:30 PM CST
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 30 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 8:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

621 
WFUS54 KLCH 240255
TORLCH
LAC079-115-240330-
/O.NEW.KLCH.TO.W.0087.201224T0255Z-201224T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
855 PM CST Wed Dec 23 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southwestern Rapides Parish in central Louisiana...
  Southeastern Vernon Parish in west central Louisiana...

* Until 930 PM CST.
    
* At 855 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Pitkin, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elmer around 925 PM CST.

Other locations impacted by this tornadic thunderstorm include Union
Hill and Calcasieu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3092 9259 3089 9280 3089 9282 3088 9282
      3088 9292 3103 9295 3119 9264
TIME...MOT...LOC 0255Z 244DEG 27KT 3097 9288 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

25
2 follow-up statements
501 
WWUS54 KLCH 240307
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
907 PM CST Wed Dec 23 2020

LAC115-240317-
/O.CAN.KLCH.TO.W.0087.000000T0000Z-201224T0330Z/
Vernon LA-
907 PM CST Wed Dec 23 2020

...THE TORNADO WARNING FOR SOUTHEASTERN VERNON PARISH IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for central and
west central Louisiana.

LAT...LON 3115 9263 3092 9259 3089 9279 3089 9282
      3107 9283
TIME...MOT...LOC 0307Z 261DEG 29KT 3097 9275 

$$

LAC079-240330-
/O.CON.KLCH.TO.W.0087.000000T0000Z-201224T0330Z/
Rapides LA-
907 PM CST Wed Dec 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR
SOUTHWESTERN RAPIDES PARISH...
    
At 907 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Elizabeth, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Rapides Parish, including the following locations...
Union Hill and Calcasieu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3115 9263 3092 9259 3089 9279 3089 9282
      3107 9283
TIME...MOT...LOC 0307Z 261DEG 29KT 3097 9275 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
208 
WWUS54 KLCH 240326
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
926 PM CST Wed Dec 23 2020

LAC079-240334-
/O.EXP.KLCH.TO.W.0087.000000T0000Z-201224T0330Z/
Rapides LA-
926 PM CST Wed Dec 23 2020

...THE TORNADO WARNING FOR SOUTHWESTERN RAPIDES PARISH WILL EXPIRE AT
930 PM CST...
        
The storm which prompted the warning has moved out of the warned 
area. Therefore, this warning will be allowed to expire. Another 
tornado warning has already been issued to replace it.

A Tornado Watch remains in effect until 200 AM CST for central and
west central Louisiana.


LAT...LON 3115 9263 3092 9259 3089 9279 3089 9282
      3107 9283
TIME...MOT...LOC 0324Z 244DEG 27KT 3102 9262 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 23, 2:25 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 23, 2:25 PM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
225 PM CST Wed Dec 23 2020

.DISCUSSION...
Temperatures have warmed into the low to mid 70s
across the area thanks to breaks in the cloud cover
and an elevated southerly wind in advance of a strong
strong cold front. A few showers and even a clap of
thunder was noted out well ahead of the front.

The frontal boundary was located near Paris Texas
extending south to Corsicana to west of San Antonio.
Rain chances will increase ahead of the cold front with
a threat for severe weather - including tornadoes, damaging
winds, and hail. SPC has a marginal risk (5%) for southeast Texas,
and a slight risk (15%) for most of central, southwest, and south
central Louisiana.

There is also a risk for excessive rainfall mainly across
Louisiana including southwest...central...and south central
Louisiana. The Weather Prediction Center forecasts 1-3 inches of
rainfall possible this afternoon through tonight. During periods
of heavy rain, be aware roads may be flooded, which is especially
difficult to assess at night.

The cold front should arrive by these times:

Woodville by 8 pm
Beaumont...Fort Polk...Alexandria before 9 pm
Lake Charles before 10 pm
Lafayette before midnight.

Once the front passes through...the threat of severe weather will
end and the strong northerly winds will initiate. A wind advisory
has been issued for our inland areas tonight, ending at day break
in central Louisiana and east Texas, but lasting through the
afternoon on Thursday for the I-10 corridor down to the coast.

High pressure will settle in for Christmas with cold morning lows
in the near 30 north to the lower 30s south. Highs on Christmas
will only be in the 50s. Temperatures will remain below normal
through Friday for all areas. Southerly flow return Saturday
afternoon will be the beginning of a warming trend through the
start of next week.

A weak front may skirt the area to the north on Monday but is
expected to stall and washout ahead of a potent storm system on
Wednesday. This system depending on the placement could be a
broader severe weather event for the region as another cold front
moves through.

&&

.MARINE...
Gale warnings are in place for late tonight through Thursday
morning in the coastal waters due to strong offshore flow behind
the cold front. In addition, tides will run one to two feet below
normal, so a low water advisory is in effect for overnight
tonight into Thursday morning. Mariners should be aware of the
low water hazards during these times. Winds and Seas should
begin subsiding later in the day Thursday and continue into Friday
as high pressure settles in. Onshore flow returns on Saturday
with slowly increasing flow through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  35  47  29  51 /  80   0   0   0
LCH  39  50  33  56 /  90   0   0   0
LFT  40  48  33  54 /  90  10   0   0
BPT  38  52  34  59 /  90   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 9 PM this evening to 3 PM CST Thursday for
     LAZ041>045-052>055-073-074.

     Wind Advisory from 9 PM this evening to 6 AM CST Thursday for
     LAZ027>033.

TX...Wind Advisory from 9 PM this evening to 3 PM CST Thursday for
     TXZ215-216.

     Wind Advisory from 9 PM this evening to 6 AM CST Thursday for
     TXZ180-201-259>262.

GM...Gale Warning from 9 PM this evening to 6 PM CST Thursday for
     GMZ450-452-455-470-472-475.

     Low Water Advisory from midnight tonight to 10 AM CST Thursday
     for GMZ430-432-435.

     Small Craft Advisory from 9 PM this evening to 6 PM CST Thursday
     for GMZ430-432-435.

&&

PUBLIC...06
Hazardous weather outlook, Dec 23, 3:10 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
310 PM CST Wed Dec 23 2020

LAZ027>033-TXZ180-201-259>262-242115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
310 PM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
THURSDAY...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and thunderstorms are expected this afternoon and tonight.
Some of these storms could produce damaging winds, large hail, and
even a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A freeze is expected Christmas morning (Friday).

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ041>045-052>055-073-074-TXZ215-216-242115-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Jefferson-Orange-
310 PM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST
THURSDAY...

This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and thunderstorms are expected this afternoon and tonight.
Some of these storms could produce damaging winds, large hail, and
even a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A light freeze is expected Christmas morning (Friday) for many
places along and north of the I-10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-242115-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
310 PM CST Wed Dec 23 2020

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
THURSDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Showers and thunderstorms are expected later this afternoon and
tonight. Some of these storms could produce damaging winds, large
hail, or water spouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-242115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
310 PM CST Wed Dec 23 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
THURSDAY...
...LOW WATER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST
THURSDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

Showers and thunderstorms are expected later this afternoon and
tonight. Some of these storms could produce damaging winds, large
hail, or water spouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

Rain and a few thunderstorms are expected on Wednesday.

Winds and seas will be at least at small craft advisory levels
Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 23, 4:09 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
409 PM CST Wed Dec 23 2020

TXZ180-201-232300-
Hardin TX-Tyler TX-
409 PM CST Wed Dec 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES UNTIL 500 PM CST...

At 408 PM CST, Doppler radar was tracking a strong thunderstorm over
Village Mills, or over Wildwood, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warren, Fred, Wildwood, Spurger, Caney Head and Village Mills.

LAT...LON 3076 9414 3075 9413 3073 9414 3072 9413
      3071 9414 3070 9412 3069 9413 3069 9409
      3066 9409 3066 9407 3064 9405 3058 9409
      3055 9409 3053 9407 3050 9408 3040 9443
      3056 9452
TIME...MOT...LOC 2208Z 245DEG 19KT 3052 9440

13
Special weather statement, Dec 23, 4:15 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
415 PM CST Wed Dec 23 2020

TXZ259-232300-
Northern Jasper TX-
415 PM CST Wed Dec 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JASPER COUNTY UNTIL
500 PM CST...

At 413 PM CST, Doppler radar was tracking a strong thunderstorm over
Ebenezer, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ebenezer, Browndell, Harrisburg and Sam Rayburn Dam.

LAT...LON 3099 9388 3091 9417 3107 9426 3111 9406
      3112 9404 3113 9404 3114 9403 3116 9391
TIME...MOT...LOC 2213Z 243DEG 20KT 3103 9413

13
Special weather statement, Dec 23, 5:02 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
502 PM CST Wed Dec 23 2020

LAZ027-TXZ259-260-232345-
Vernon LA-Northern Newton TX-Northern Jasper TX-
502 PM CST Wed Dec 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES UNTIL 545 PM
CST...

At 502 PM CST, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 11 miles northwest of Burkeville, moving east at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Toledo Bend Dam, Burkeville, Harrisburg, Burr Ferry, Mayflower and
Wiergate.

LAT...LON 3128 9337 3102 9332 3098 9390 3116 9393
      3118 9362 3117 9358 3119 9355 3122 9355
      3123 9354 3124 9355
TIME...MOT...LOC 2302Z 260DEG 26KT 3109 9383

13
Special weather statement, Dec 23, 5:45 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
545 PM CST Wed Dec 23 2020

LAZ027-TXZ260-240030-
Vernon LA-Northern Newton TX-
545 PM CST Wed Dec 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON PARISH UNTIL
630 PM CST...

At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Burr Ferry, or near Toledo Bend Dam, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesville, Anacoco, Toledo Bend Dam, Slagle, Fort Polk, New Llano and
Burr Ferry.

LAT...LON 3106 9309 3106 9357 3117 9359 3119 9355
      3119 9356 3121 9355 3122 9355 3123 9354
      3124 9355 3134 9311
TIME...MOT...LOC 2345Z 260DEG 22KT 3112 9351

13
Local storm report, Dec 23, 6:49 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
649 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     5 NNW BANCROFT          30.64N 93.71W
12/23/2020                   NEWTON             TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED DAMAGE TO HOMES, TREES, AND
            OUTBUILDINGS ALONG FM 1416. POSSIBLE TORNADO. TIME
            ESTIMATED FROM RADAR.

&&

13
Special weather statement, Dec 23, 7:18 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
718 PM CST Wed Dec 23 2020

LAZ028-240200-
Rapides LA-
718 PM CST Wed Dec 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAPIDES PARISH UNTIL 800
PM CST...

At 718 PM CST, Doppler radar was tracking a strong thunderstorm near
Lena, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Pineville, Boyce, Lena, Alexandria International Airport,
Ball, Libuse, Tioga, Timber Trails, Esler Regional Airport, Clifton,
Flatwoods, Kingsville, Holloway and Paradise.

LAT...LON 3149 9270 3150 9268 3147 9269 3147 9271
      3145 9271 3145 9268 3140 9269 3140 9267
      3139 9266 3148 9220 3135 9217 3129 9287
      3140 9289 3151 9271
TIME...MOT...LOC 0118Z 260DEG 34KT 3140 9279

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:12 PM CSTTornado WarningLCHBeauregard33 min
Dec 23, 7:18 PM CSTSpecial Weather StatementLCHGrant42 min
Dec 23, 8:11 PM CSTTornado WarningLCHRapides34 min
Dec 23, 8:45 PM CSTTornado WarningLCHAvoyelles, Rapides18 min
Dec 23, 9:24 PM CSTTornado WarningLCHRapides36 min
Dec 23, 9:48 PM CSTSpecial Weather StatementLCHAvoyelles42 min
Dec 23, 9:59 PM CSTSevere Thunderstorm WarningLCHAvoyelles46 min
Dec 24, 12:37 AM CSTSpecial Weather StatementLCHSt. Mary23 min
Dec 24, 12:41 AM CSTSpecial Weather StatementLCHSaint Martin34 min
Dec 24, 12:55 AM CSTSpecial Weather StatementLCHSaint Martin35 min
Dec 24, 9:53 AM CSTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more8 hr

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.